Hormonal therapies in the form of oestrogens, anti-androgens and progestogens are often used in the treatment of male-to-female transsexuals. We present the case of a 36 year old phenotypic male with karyotype 46XY who presented with normoprolactinaemic galactorrhoea likely to be related to prior oestrogen administration. He had been self-administering oestrogen and progesterone preparations continuously for 7 years (aged 26 - 33 years) in an attempt to develop female phenotypic characteristics in spite of a heterosexual desire. During this time he developed gynaecomastia with galactorrhoea, increased energy and libido, voice change and an attraction towards both men and women. However due to lack of financial resources to secure a complete gender change, he stopped self-medication with these preparations 3 years ago. Instead he embarked on a regime involving self-administered testosterone in an attempt to reverse the biological changes. After discontinuation of oestrogen the gynaecomastia regressed somewhat, although galactorrhoea continued and worsened with testosterone. Prior to referral he had been treated with dopamine agonists with little improvement in galactorrhoea and gynaecomastia.
Routine biochemistry and haematology are within their reference ranges. Baseline endocrinology is normal: Prolactin 197 milliUnits per litre, LH 2.9 Units per litre, FSH 7.9 Units per litre, free Testosterone 20 nanoMoles per litre, 17 beta-oestradiol less than 110 picoMoles per litre, TSH 0.96 milliUnits per litre and free T4 16.5 picoMoles per litre.
This case illustrates fascinating effects of exogenous oestrogen in the male. The effects of oestrogenic products of aromatised endogenous and briefly also exogenous testosterone acting on oestrogen-primed breast tissue may account for, at least in part, his continuing symptom of normoprolactinaemic galactorrhoea. However two other features do not have any direct explanations: the development of osteopenia during this period, and complete disappearance of vascular migraine, a condition worsened with oestrogens in the female. He is now on Tamoxifen although an opportunity to use the aromatase inhibitor, Anastrozole still remains.
22 - 24 Mar 2004
British Endocrine Societies